CSN Login
Members Online: 2

You are here

Fosomax

debrajo's picture
debrajo
Posts: 1095
Joined: Sep 2011

OK ladies, give me the pros and cons{know everyone is different}, but I think I'd rather break a hip than get jaw necrosis!  And how big is 0.6cm?  Thanks all, Debra

NoTimeForCancer's picture
NoTimeForCancer
Posts: 2772
Joined: Mar 2013

I had my first bone density test this year.  I was told I have osteopenia, some thinning of the bones but not osteoporosis.  I was told I should consider taking Fosomax or Boniva and have decided to pass.  I believe too much calcium can cause kidney stones, but calcium supplements and weight bearing exercising (walking) can help and it is the path I will choose for myself.

In 2009 I had a lump in my breast, and after a needle biopsy and then surgery to remove it I was told it was benign.  STILL that surgeon wanted me to take tamoxifen - and one of the side effects of that drug is possible uterine cancer!  Well it turns out I didn't need tamoxifen for that!

Drugs are powerful and have many side effects.  If I really need them than yes I want them, but to take them to take them?  I'll pass.

debrajo's picture
debrajo
Posts: 1095
Joined: Sep 2011

I really do think I'd rather pass myself/  I like status quo too much to mess with anything else.  27%  does not seem too bad to me.  I have doubled the calsuim and D3 and hauling this fat behind of mine around all the time is plenty of weight bearing for me!  I was walking 3 miles a day during most of my chemo, but since mama moved in with me, that has stoped.  Helping lift her, the bath chair the potty, the scooter, the three walkers, the wheelchair, and making the bed is just about all I have the energy for!  Thanks for the input!  Best, Debra 

culka's picture
culka
Posts: 161
Joined: Oct 2009

1 inch is 2.56cm. 0.6cm is about 1/4 inch

jazzy1's picture
jazzy1
Posts: 1385
Joined: Mar 2010

Debra,

BTW the node is approx 1/4" as Culka mentioned....very small and too small to do a biopsy.  More about wait and see and that's what my doc did with a node on lung which was too small and told me not to worry, but check in 6 month checkup.  Turned out to be nothing...more about the "junk" we grow in our bodies which amount to our bodies getting older.  Bet you it's not a thing to worry about, but doc has the right approach to come back in 6 months and recheck with scan.

Fosomax?  I'd run far away as you know I'm not an avid med lover.  When my DEXA came back a few years ago showing very, very minimal thinning in hip area, doc wanted me on fosomax.  Told him no, give me the next year to bring it up with "weight-bearing" exercises and more supplements (vit D).  Bingo, 2 yrs later with next DEXA I was perfect.  Do you exercise at all, or what you call exercise is chasing your mom...argh!  Weights or walking are excellent!

Friend of mine is a dental hygentist and she was taught in dental school (4 yrs ago) if a person is on fosomax they need to have exray of jaw each time have dental exam.  Apparently it can cause issues with the jaw deteriorating (??), plus the drug stays in the body for some 15-20 yrs after you would stop.  To me it tells me this is a very potent and possibly rough drug for the body.  As well, read it can cause some sorta cancer in esophical area.  My gut, don't take it, but do try to make some other changes to keep your bones strong.  Sure beats having a deteriorating jaw many years later.  

Good luck and know I'm thinking of you~

Jan

 

P.S.  FYI a DEXA scan shows the bones from top level, not deep down inside the body.  Not truly accurate

 

Double Whammy's picture
Double Whammy
Posts: 2828
Joined: Jun 2010

I have developed an aversion to adding more medications unless I really really need to.  When I started on Arimidex after breast cancer treatments my oncologist wanted to immediately start me on a bisphosphonate, gave me a list of drugs (Boniva, Fosamax, Zometa, etc.) and said do your research and choose one.  I asked my pcp for her opinion and she said "not yet".   Onc said ok.  Next dexa showed some actual osteoporosis in my lumbar spine area.  PCP still said "not yet", that current research shows that the numbers in the lumbar spine are probably not significant at the level mine were - or something like that.  I took that advice as meaning given the meds I'm already on, that the interactions and side effects aren't worth it - yet.  Then my onc switched me to Tamoxifen (this was because I was constantly complaining about my lack of hair and I wanted to go off Arimidex and see if it helped).  In addition to potentially causing uterine cancer (which I no longer have to worry about getting), she said Tamoxifen is actually good for your bones.  My vitamin D levels are finally normal after taking 5000 IU daily, I've lost 30 lbs. and I exercise 5 X a week since Nov. 1 (this old broad is actually jogging on the treadmill - talk about weight bearing exercise!).  I'm looking forward to my next dexascan instead of dreading it (this fall).  I'm expecting improvement. 

So, my decision (based on conversations with both my breast oncologist and pcp) is not yet and because I simply don't want to! I will take something if I absolutely have to, but for now the risks just don't seem worth it to me.  I take meds for blood pressure, cholesterol, and Tamoxifen.  That's enough!

One more comment.  This pertains to breast cancer, but use of bisphosphonates has been shown to prevent bone mets.  Don't ask me how they know this. . .

Suzanne

Ro10's picture
Ro10
Posts: 1579
Joined: Jan 2009

I am surprised to hear you went off of Arimidex because of " lack of hair".   My hair is soooo thin.  I have a bald spot like the male balding pattern.  I am on Aromasin.   The onocologist just say yes that can happen.  I wear a hat when I go out due to the thin hair and bald spot.   I almost think bald is better.

Tomorrow  we leave for our trip to Norway, so I will be absent from this site.  We get bacK July 10. I plan on forgetting all about "C" and enjoying the cruise.  I hope you all continue to do well.  You all remain in my prayers.  In peace and caring.

ConnieSW's picture
ConnieSW
Posts: 1494
Joined: Jun 2012

every minute, Ro.  I'll look forward to hearing about the trip when you return.

 

 

 

 

Double Whammy's picture
Double Whammy
Posts: 2828
Joined: Jun 2010

First, have a wonderful and carefree time in Norway.  I'll miss you.

I look like an 80year old man  or as someone else said, the crypt keeper, without a wig.  There is a photo of me on my expressions page taken 1 year ago.  I had attempted to color my hair and that didn't work either.  My hair loss is from chemo (Taxotere) - it simply killed (dead) some of the hair stem cells.  The Arimidex apparently did not contribute to it (but it can cause hair loss) since it didn't come back when I went off it, but it was worth a try.  I am not "off" hormone (or anti-hormone) therapy - just switched to Tamoxifen instead of Arimidex.  I think "they" think Arimidex is better, but most of the studies have been done with Tamoxifen since it's been around so long.   

And yes, I agree that being totally bald is better.  I now actually shave my head because it looks better than trying to make a silk purse outa a sow's ear.  I usually wear a wig in public, but right now, here at my computer, I'm bald.  I sometimes wear a hat instead of a wig like to the gym. 

Suzanne

 

debrajo's picture
debrajo
Posts: 1095
Joined: Sep 2011

Thanks for all the great advice ladies!  I was always taught to go with the gut and the gut says no way!  @Jan, knew you had started the weight bearing and exercise and not wa nting to take unneeded meds and increacing your vitamins and supplements.  Think that is the right way. @ Suzane, my mother took Tamoxifin for 5 years for breast cancer...it was a trial drug then.  She is 88 now and a 27 year surviver.  She did fall and break a hip in 2012. but Lord, she was 86! This dr. did say my esophous{sp}"looked" well enough to take    the drug. Really?  I'm just not gonna do it!  If I live 10 more years, maybe I'll think about it.  Big "if".  My dentist says that the drug somehow makes the long biger bones stronger, but thinner bones can actually be eaten into and then the bone does die.   There is no reverseing the effects...and he hates to over x-ray cancer  patiens.  So, I'll start walking again in the air condition grocery store and walmart.  Texas is too hot to walk outside and the mosquitoes are big enought to name!  Thanks Y'all!  Debra

nancibee's picture
nancibee
Posts: 59
Joined: Sep 2012

My bone density showed ostopenia in 2006. Since my sister had started to get jaw necrosis from Fosomax, I took Evista which is used instead of tamoxifen because it does not cause uterine cancer. The worst side effect is potential blood clots (DVT).

I had my thyroid biopsy last week because my node is 1.5 cm. Totally benign but the endocrinologist also treats severe cases of osteoporosis. She told me that I wasn't severe enough and should work with my PCA. However, she gave me a lesson in calcium. She said I needed 1500 mg. of elemental calcium daily split into 3 doses. She said no calcium citrate because even though it absorbs well, it is only 22% elemental calcium. Calcium carbonate (Kirkland chocolate chews) are 38% and calcium phosphatee is 40%. (Vitacraft gummi chews from Costco). Calcium phosphate acts as  a laxative though so she told me to mix the calcium carbonate with the calcium phosphate.

I have a walkvest where you can put weights in the pouches. I also have a DVD called Skeletal Fitness. Severe osteporosis runs in my family and next to a cancer recurrence, brittle bones are my biggest worry. Here is the link for the Walkvest on Amazon.

http://www.amazon.com/Original-Walkvest-Training-Debbie-Rocker/dp/B001MIZOYQ

 

Subscribe to Comments for " Fosomax"